Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 355, NWS Omaha, NE

July 11, 2008Gage County, Jefferson County, Saline County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Jul 11, 2008, 10:24 PM CDT for Gage County, Jefferson County, Saline County, Nebraska. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 11, 2008, 10:24 PM CDT (03:24 UTC)
Expired
Jul 11, 2008, 11:05 PM CDT
In force
41 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon

Counties Gage County, NE, Jefferson County, NE, Saline County, NE

The radar

The Omaha radar (KOAX), 123 km from the middle of the area, began a volume at 03:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 11, 5:08 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 3.4 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2008-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2523 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2008-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2523 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
1795 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 1:53 PM CDT, 8 hours 31 minutes earlier.

Area forecast discussion, Jul 11, 1:53 PM CDT, 8 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
153 PM CDT FRI JUL 11 2008

.DISCUSSION...
THE CHANCE FOR SEVERE THUNDERSTORMS TONIGHT IS THE PRIMARY FORECAST
CONCERN...WITH A MILD WEEKEND TO FOLLOW.

COLD FRONT WAS CONTINUING TO PROGRESS INTO NORTH CENTRAL NEBRASKA
THIS AFTERNOON WITH GUSTY SOUTH WINDS MAINTAINING LOW 70S DEW POINTS
ACROSS EASTERN NEBRASKA AND SOUTHWEST IOWA. A WEAK UPPER IMPULSE WAS
NOTED EXITING THE HIGH PLAINS WITH MID LEVEL ACCAS SHOWN ON VISIBLE
SATELLITE PICS PUSHING INTO CENTRAL NEBRASKA...AND SOME RETURNS
WERE STARTING TO SHOW UP ON AREA RADARS. MORNING SOUNDINGS AND
LATEST RUC ANALYSES WERE SHOWING STRONG CAP ACROSS MUCH OF OUR CWA
WITH 700 MB TEMPS IN THE 12-14C RANGE...BUT ACCAS AND ASSOCIATED
VIRGA MAY HELP ERODE CAP. ALSO SOME WEAKNESS IN THE CAP WAS SHOWN
OVER THE EASTERN CWA WHERE AXIS OF 3000-4000J/KG SBCAPES WERE
SHOWN IN RUC SHORT RANGE FORECASTS. NOT SEEING DEVELOPMENT THERE
JUST YET AS LOW LEVEL MOISTURE CONVERGENCE IS NON- EXISTENT...BUT
WILL HAVE TO WATCH THE AREA FROM FAR SOUTHEAST NEBRASKA THROUGH
OMAHA AND EAST FOR SOME POTENTIAL IGNITION THROUGH THE AFTERNOON.

MAIN FOCUS FOR STORMS WILL BE WITH THE COLD FRONT...WHICH IS
SCHEDULED TO ARRIVE IN THE NORTHWEST CWA LATER THIS AFTERNOON. NAM
AND RUC INDICATE FRONT SHOULD BE ALONG A WAYNE TO ALBION LINE BY 23Z
WITH STORMS BEGINNING JUST BEFORE. ACCAS TO THE WEST MAY FORETELL
WEAKER CAP MOVING OVERHEAD...SO COULD SEE SOME STORMS BEFORE THIS
TIME. SBCAPES ARE APPROACHING 4000 J/KG AHEAD OF THE FRONT FROM
CENTRAL NEBRASKA THROUGH NORTHEAST NEBRASKA...SO IF CAP DOES BREAK
WE SHOULD SEE STRONG UPDRAFTS. 0-6KM BULK SHEAR IS RELATIVELY
WEAK...LESS THAN 30 KTS...AND IS NOT EXPECTED TO INCREASE MUCH AT
ALL. SO PRIMARY CONVECTIVE MODE WILL BE SINGLE CELL STORMS WITH
THE POTENTIAL FOR HAIL AND DAMAGING MICROBURSTS INITIALLY. AS
FRONT CONTINUES ITS PROGRESS THROUGH THE CWA IN THE EVENING...WIND
THREAT WILL INTENSIFY IF STORMS CAN LINE UP ON THE FRONT AND TAKE
ADVANTAGE OF HIGH DOWNDRAFT CAPE AND LARGE TEMPERATURE/DEW POINT
SPREADS. HAVE CONTINUED CHANCE TO LIKELY POPS ALONG THE FRONT AS
IS PASSES THROUGH THE CWA THIS EVENING...BUT FRONT SHOULD BE
EXITING THE SOUTHERN CWA AROUND OR JUST PAST MIDNIGHT. WILL
MAINTAIN CHANCE POPS OVERNIGHT AS SEVERAL MID LEVEL IMPULSES RIDE
THROUGH SOUTHERN AND EASTERN NEBRASKA...BUT SEVERE THREAT SHOULD
BE CONFINED TO THE EVENING HOURS.

FRONT WILL BE SOUTH OF THE AREA ON SATURDAY...BUT CAN NOT RULE OUT A
MORNING SHOWER OR STORM IN FAR SOUTHEAST NEBRASKA AND SOUTHWEST
IOWA. SURFACE HIGH PRESSURE WILL CLEAR SKIES FROM NORTH TO SOUTH ON
SATURDAY...BRINGING IN COOLER AND DRIER AIR. HIGHS ON SATURDAY
SHOULD ONLY REACH THE LOWER 80S IN MOST AREAS WITH DEW POINTS IN THE
50S. A RATHER COOL NIGHT SATURDAY NIGHT WITH CLEAR SKIES...LOW DEW
POINTS AND LIGHT WINDS. HAVE MOST LOWS IN THE 50S. SUNDAY SHOULD
ALSO BE PLEASANT WITH RELATIVELY LOW DEW POINTS...TEMPS IN THE
MIDDLE 80S AND MOSTLY SUNNY SKIES.

RETURN FLOW BEGINS SUNDAY NIGHT AS SURFACE HIGH SLIDES OFF TO THE
EAST. WEAK UPPER RIDGING WILL ALSO BEGIN...BRINGING A WARMER AND
CAPPED ATMOSPHERE TO THE PLAINS. HIGHS SHOULD CLIMB TOWARD 90 MONDAY
AND TUESDAY...THEN INTO THE 90S WEDNESDAY AND THURSDAY. WEAK
IMPULSES COULD TRIGGER A FEW STORMS TUESDAY THROUGH WEDNESDAY...BUT
WILL KEEP CHANCES FAIRLY LOW GIVEN WARM MID LEVEL TEMPERATURES. MORE
LIKELY TO SEE LATE NIGHT STORMS DEVELOPING ABOVE THE CAP ON NOSE OF
LOW LEVEL JET.

BETTER CHANCES FOR STORMS COME THURSDAY AND FRIDAY AS PER GFS AND
ECMWF FORECASTS. WEAK UPPER RIDGE IS BROKEN DOWN AS SHORT WAVES RIDE
THROUGH THE NORTHERN PLAINS...ALLOWING A COLD FRONT TO APPROACH THE
CWA THURSDAY. COOLER AIR ALOFT SHOULD ALLOW STORMS TO FIRE NEAR THE
FRONT THURSDAY...WITH THAT FRONT DRIFTING SOUTH THROUGH THE NIGHT
INTO FRIDAY.

&&

.AVIATION...
FOR TAF SITES KOMA/KLNK/KOFK.

PREDOMINATE VFR CONDITIONS THROUGH THE PERIOD WITH OCNL MVFR
CONDITIONS 00Z-06Z AS SCT CONVECTION DEVELOPS ALONG A COLD FRONT
MOVING THROUGH THE AREA. WINDS SHIFTING TO THE NORTH BEHIND THE
FRONT.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

DERGAN/FOBERT
Hazardous weather outlook, Jul 11, 9:25 PM CDT, 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
925 PM CDT FRI JUL 11 2008

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-121100-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
925 PM CDT FRI JUL 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF EASTERN NEBRASKA AND
PARTS OF SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND SATURDAY

THUNDERSTORMS ARE EXPECTED ACROSS PARTS OF EASTERN NEBRASKA AND
SOUTHWEST IOWA OVERNIGHT. THE STRONGEST STORMS ARE EXPECTED TO BE
SOUTH OF A LINE FROM ALBION TO HARLAN IOWA. THESE STORMS COULD
PRODUCE GUSTY WINDS...HAIL AND LOCALLY HEAVY RAIN.

A COLD FRONT WILL PUSH SOUTHEAST ACROSS THE AREA THROUGH TONIGHT.

THUNDERSTORMS COULD LINGER ACROSS PORTIONS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA THROUGH NOON SATURDAY...BUT SEVERE WEATHER IS
NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY

THUNDERSTORM CHANCES RETURN TO THE OUTLOOK AREA TUESDAY AND LAST
INTO THE END OF THE WEEK. LATER OUTLOOKS WILL ADDRESS THE CHANCE
FOR SEVERE WEATHER DURING THAT TIME FRAME.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS SHOULD PASS ALONG ANY REPORTS OF SEVERE WEATHER OR
FLOODING THROUGH TONIGHT.

MILLER

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 9:50 PM CDTSevere Thunderstorm WarningOAXJefferson, Saline40 min
Jul 11, 10:01 PM CDTSevere Thunderstorm WarningOAXSaline, Seward44 min
Jul 11, 10:32 PM CDTSevere Thunderstorm WarningOAXLancaster, Seward43 min
Jul 11, 11:18 PM CDTSevere Thunderstorm WarningOAXCass, Lancaster, Sarpy, Saunders27 min
Jul 11, 10:52 PM CDTSevere Thunderstorm WarningOAXHarrison, Shelby38 min
Jul 12, 12:20 AM CDTSevere Thunderstorm WarningOAXMontgomery, Pottawattamie25 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.